Tennessee, 2017

Flash Flooding and Flooding in Tennessee, April 22 to 23, 2017

April 22 to 23, 2017 · NWS MRX · 7 events in 5 counties and zones

A 500 MB trough of low pressure moved into the central plains on the 20th and 21st, and was associated with a surface front moving southeastward from the Ohio Valley into eastern Kentucky and middle Tennessee. This placed the upper Tennessee Valley in a warm and humid air mass, which aided in the generation of heavy rainfall and some severe storms on those days.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
$1,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A 500 MB trough of low pressure moved into the central plains on the 20th and 21st, and was associated with a surface front moving southeastward from the Ohio Valley into eastern Kentucky and middle Tennessee. This placed the upper Tennessee Valley in a warm and humid air mass, which aided in the generation of heavy rainfall and some severe storms on those days. The 500 MB trough then deepened into a closed low, while low pressure formed along the surface front and tracked from southern Arkansas on the 22nd to northern Georgia on the 23rd, by which time a surface trough extended from Chattanooga to southwestern Virginia. Upper level divergence on the northeast side of the closed low and these surface boundaries contributed to additional heavy rains on the 22nd and 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 22, 2:22 PM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Apr 22, 2:22 PM EST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
322 PM EDT Sat Apr 22 2017

.SHORT TERM /Tonight and Sunday/...
Another round of showers and thunderstorms have begun to fire west
of the MRX CWA across Middle TN and into portions of the northern
Plateau. This activity is firing along the remnant boundary/front
in place roughly along the I-40 corridor. North of I-40, which has
remained overcast and wet for most of the day, a capped, more
stable environment remains in place. However, places along and
south of the I-40/I-81 corridor have seen some sunshine over the
last 2-3 hours. This has helped destabilize things, with MLCAPE
values in the 1000-1500 J/kg range across the Southern Plateau and
Valley -- and in the 500-1000 J/kg across the central Valley and
along the Great Smoky Mountains.

As a result, am expecting the potential for some strong to
marginally severe storms - particularly in Slight Risk area
between 4 to 9 PM EDT this afternoon and evening. The main threats
with this activity will be straight-line damaging winds, along
with some marginally severe hail. However, the primary impact from
this activity will be the threat for locally heavy rainfall and
flash flooding -- along with a risk for lightning for the folks
with outdoor plans.

As mentioned, there is a favorable set-up for flash flooding
tonight into Sunday, particularly across the northern Plateau and
portions of southwest Virginia and far northeast Tennessee which
has already seen heavy rain today and last night (1-2 inches),
and could see an additional 2-3 inches through Sunday evening.
Adding to the threat are high PWAT values up to 1.5 inches, a deep
warm cloud layer with some CAPE to work with, and the potential
for training for the mean flow potentially moving parallel to the
boundary overnight. Then, another round(s) of locally heavy
showers will re-develop and move across portions of East Tennessee
and Southwest Virginia tomorrow ahead of the upper-low passage as
it moves across the state on Sunday. There is really not a
specific time more favored for rainfall Sunday, though things
should begin to die down as the feature moves east after 21z.

As a result, have maintained the Flash Flood Watch for the entire
region until 21z on Sunday. May have to look at extending this in
time based on model and radar trends this evening and overnight.

.LONG TERM /Sunday Night through Saturday/...
Residual showers will slowly exit the Southern Appalachian Region
Sunday night into Monday as an upper level low pulls away from
the area. High pressure builds in late Monday into Tuesday for dry
conditions and a warming trended for mid week. Model consistency
quite poor Thursday through the rest of the period...but overall
trend is for an unsettled end of the period with a weakening
frontal boundary progged to move through on Thursday and another
system approaching the area around the Friday/Saturday time frame.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             57  64  53  71 /  90  80  40  10
Knoxville McGhee Tyson Airport, TN  56  60  51  69 /  90  90  50  10
Oak Ridge, TN                       56  61  51  69 /  90  80  50  10
Tri Cities Airport, TN              53  58  47  67 /  90 100  80  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flash Flood Watch through Sunday afternoon for Cherokee-Clay.

TN...Flash Flood Watch through Sunday afternoon for Anderson-Bledsoe-
     Blount Smoky Mountains-Bradley-Campbell-Claiborne-Cocke
     Smoky Mountains-East Polk-Grainger-Hamblen-Hamilton-Hancock-
     Hawkins-Jefferson-Johnson-Knox-Loudon-Marion-McMinn-Meigs-
     Morgan-NW Blount-North Sevier-Northwest Carter-Northwest
     Cocke-Northwest Greene-Northwest Monroe-Rhea-Roane-Scott TN-
     Sequatchie-Sevier Smoky Mountains-Southeast Carter-
     Southeast Greene-Southeast Monroe-Sullivan-Unicoi-Union-
     Washington TN-West Polk.

VA...Flash Flood Watch through Sunday afternoon for Lee-Russell-Scott-
     Washington-Wise.

&&

AMP/MJB
Hazardous weather outlook, Apr 22, 9:21 AM EST, 7 hours 24 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Morristown TN
1021 AM EDT Sat Apr 22 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-231430-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
1021 AM EDT Sat Apr 22 2017 /921 AM CDT Sat Apr 22 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

...Strong to Possibly Severe Storms are expected this Afternoon
and Evening...
...Flash flood Watch is in effect beginning by mid-afternoon
Today and continuing through Sunday Afternoon...

A cold front will across the region Today producing scattered to
numerous showers and thunderstorms. Some of these storms could be
strong to possibly severe from the mid-afternoon through the
evening. The main concern being hail up to quarter size, damaging
downburst winds up to 60 mph, heavy rainfall and lightning.

The heavy rains may cause localized flash flooding, especially
along and near a stalled out boundary stretched along the
northern Plateau and Cumberland Mountains near the
Tennessee/Virginia border.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

...Locally Heavy Rainfall and Flash Flooding are possible
through Sunday...

A storm system will move across the Tennessee Valley and southern
Appalachians Saturday night and Sunday. Widespread showers and
embedded thunderstorms are expected with locally heavy rainfall
expected.

One to three inches of rainfall will be common across much of the
area through Sunday with localized amounts in excess of 4 inches
possible.

The persistent rainfall will saturate the ground across much of
the area. The additional heavy rains could lead to flooding of
roadways, poor drainage areas, low lying areas and small rivers
and streams across the region. Mud slides are possible, especially
across the burn scar areas of Sevier County, Tennessee.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Special weather statement, Apr 22, 11:29 AM EST, 5 hours 16 minutes before
Special Weather Statement
National Weather Service Morristown TN
1229 PM EDT SAT APR 22 2017

TNZ018-047-221700-
Southeast Carter TN-Johnson TN-
1229 PM EDT SAT APR 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CARTER AND SOUTHERN
JOHNSON COUNTIES UNTIL 100 PM EDT...

At 1228 PM EDT, Doppler radar was tracking a strong thunderstorm near
Peoria, or near Beech Mountain, moving east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Trade and Elk Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3634 8177 3636 8179 3634 8184 3630 8191
      3621 8197 3621 8202 3633 8204 3639 8173
      3638 8173 3635 8172 3634 8171
TIME...MOT...LOC 1628Z 258DEG 31KT 3629 8195

AMP.23
Local storm report, Apr 22, 11:49 AM EST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1249 PM EDT SAT APR 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     FLOOD            E COEBURN               36.95N 82.47W
04/22/2017                   WISE               VA   TRAINED SPOTTER

            CREEK OUT OF ITS BANKS AND WATER COVERING THE ROAD IN THE
            BANNER COMMUNITY.

&&
Special weather statement, Apr 22, 3:40 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Morristown TN
440 PM EDT SAT APR 22 2017

TNZ036-067-069-222130-
Anderson TN-Roane TN-Knox TN-
440 PM EDT SAT APR 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KNOX...SOUTHERN
ANDERSON AND NORTHEASTERN ROANE COUNTIES UNTIL 530 PM EDT...

At 440 PM EDT, Doppler radar was tracking a strong thunderstorm over
Oliver Springs, or near Oak Ridge, moving east at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Knoxville, Oak Ridge, Clinton, Oliver Springs, Bearden, Powell and
Karns.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3592 8442 3600 8442 3602 8438 3605 8436
      3605 8434 3609 8438 3610 8440 3617 8400
      3590 8398
TIME...MOT...LOC 2040Z 266DEG 22KT 3602 8434

05/MA
Local storm report, Apr 22, 4:31 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
531 PM EDT SAT APR 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             4 N KNOXVILLE           36.03N 83.95W
04/22/2017  E1.00 INCH       KNOX               TN   AMATEUR RADIO

&&
Special weather statement, Apr 22, 4:44 PM EST, 1 minute before
Special Weather Statement
National Weather Service Morristown TN
444 PM CDT SAT APR 22 2017

TNZ081-082-222230-
Sequatchie TN-Bledsoe TN-
444 PM CDT SAT APR 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SEQUATCHIE AND SOUTHWESTERN
BLEDSOE COUNTIES UNTIL 530 PM CDT...

At 443 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gruetli-Laager, or 10 miles west of Dunlap, moving east at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dunlap, Brayton, Palio and Cagle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3555 8510 3553 8510 3552 8513 3550 8514
      3547 8512 3545 8515 3545 8517 3530 8526
      3532 8556 3534 8554 3536 8551 3541 8549
      3541 8551 3542 8551 3543 8554 3549 8554
      3551 8557
TIME...MOT...LOC 2143Z 268DEG 29KT 3542 8556

05/MA

The radar

The Knoxville radar (KMRX), 44 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

4 flood, 3 flash flood. Local standard time, as filed.

Flash Flood, Knox

When
April 22, 4:45 PM EST to 6:00 PM EST
Where
Knox County, 5 mi ENE of Knoxville
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.998, -83.847

Water completely covered the road at Rutledge Pike and I-40.

Flash Flood, Morgan

When
April 22, 5:00 PM EST to 6:15 PM EST
Where
Morgan County, 2 mi SW of Oakdale to Oakdale
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.959, -84.595

Highway 328 closed near mile marker 4 due to flooding. Rockslide on Highway 62. Camp Austin Road closed for flooding. Road near Oakdale City Park closed.

Flash Flood, Knox

When
April 22, 6:00 PM EST to 7:15 PM EST
Where
Knox County, 3 mi WSW of Powell to 3 mi NE of Powell
Cause
Heavy Rain
Crop damage
$1,000
Reported by
Social Media
Coordinates
36.013, -84.080

Beaver Creek went out of its banks, with water reaching the skirting of a mobile home.

Flood, Morgan

When
April 23, 10:30 AM EST to 12:00 PM EST
Where
Morgan County, 0.89 mi NE of Oakdale to 3 mi S of Oakdale
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.990, -84.560

Portion of Highway 328 is closed due to water.

Flood, Scott

When
April 23, 11:00 AM EST to 12:30 PM EST
Where
Scott County, Elgin to Oneida
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
36.330, -84.600

Numerous road closures across Scott County due to flooding.

Flood, Blount

When
April 23, 4:30 PM EST to 6:00 PM EST
Where
Blount County, 8 mi SE of Maryville to 8 mi NE of Maryville
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
35.668, -83.869

Several roadways were flooded across Blount County and the city of Maryville.

Flood, Sullivan

When
April 23, 5:00 PM EST to 6:30 PM EST
Where
Sullivan County, 1 mi N of Bluff City to 2 mi N of Bluff City
Cause
Heavy Rain
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
36.495, -82.270

Campgrounds and parking lots at Bristol Motor Speedway were flooded by Beaver Creek and Back Creek coming out of their banks.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695126, 695133, 695136, 695138, 695141, 695143, 695151.